Cancer associated with dermatomyositis, peptic ulceration during steroid therapy, and acute perforation of gastric carcinoma have been the subjects of many reports. A patient recently observed at the Veterans Administration Research Hospital presented a combination of these features; acute perforation of a previously unrecognized gastric carcinoma occurred during steroid therapy for dermatomyositis.
Report of Case
The patient, age 61, was admitted to the hospital March 6, 1957. He had been well until January, 1957, at which time he developed generalized weakness and limitation of motion of the shoulders, spine, hips, and knees. His muscles were sore but there were no joint symptoms. Activity increased the discomfort. At approximately the same time he developed an erythematous rash on the dorsum of both hands, which progressed up the arms and after three weeks involved much of the extremities, trunk, face, and head.
—The patient was a thin, white man, who
RICHARDS JW, STALEY CJ. Acute Perforation of Gastric Carcinoma During Steroid Therapy for Dermatomyositis. AMA Arch Surg. 1960;80(1):167–171. doi:10.1001/archsurg.1960.01290180169021
Customize your JAMA Network experience by selecting one or more topics from the list below.